Publications Meetings The Profession Membership Programs Math Samplings Policy & Advocacy In the News About the AMS
   
Mobile Device Pairing
Green Open Access
Proceedings of the American Mathematical Society
Proceedings of the American Mathematical Society
ISSN 1088-6826(online) ISSN 0002-9939(print)

 

A note on norm attaining functionals


Authors: M. Jiménez Sevilla and J. P. Moreno
Journal: Proc. Amer. Math. Soc. 126 (1998), 1989-1997
MSC (1991): Primary 46B20
MathSciNet review: 1485482
Full-text PDF Free Access

Abstract | References | Similar Articles | Additional Information

Abstract: We are concerned in this paper with the density of functionals which do not attain their norms in Banach spaces. Some earlier results given for separable spaces are extended to the nonseparable case. We obtain that a Banach space $X$ is reflexive if and only if it satisfies any of the following properties: (i) $X$ admits a norm $\|\cdot\|$ with the Mazur Intersection Property and the set $NA_{\,\|\cdot\|}$ of all norm attaining functionals of $X^*$ contains an open set, (ii) the set $NA^1_{\,\|\cdot\|}$ of all norm one elements of $NA_{\,\|\cdot\|}$ contains a (relative) weak* open set of the unit sphere, (iii) $X^*$ has $C^*PCP$ and $NA^1_{\,\|\cdot\|}$ contains a (relative) weak open set of the unit sphere, (iv) $X$ is $WCG$, $X^*$ has $CPCP$ and $NA^1_{\,\|\cdot\|}$ contains a (relative) weak open set of the unit sphere. Finally, if $X$ is separable, then $X$ is reflexive if and only if $NA^1_{\,\|\cdot\|}$ contains a (relative) weak open set of the unit sphere.


References [Enhancements On Off] (What's this?)


Similar Articles

Retrieve articles in Proceedings of the American Mathematical Society with MSC (1991): 46B20

Retrieve articles in all journals with MSC (1991): 46B20


Additional Information

M. Jiménez Sevilla
Affiliation: Departamento de Análisis Matemático, Facultad de Ciencias Matemáticas, Universidad Complutense de Madrid, Madrid, 28040, Spain
Email: marjim@sunam1.mat.ucm.es

J. P. Moreno
Affiliation: Departamento de Matemáticas C–XV, Universidad Autónoma, Madrid, 28049, Spain
Email: moreno@sunam1.mat.ucm.es

DOI: http://dx.doi.org/10.1090/S0002-9939-98-04739-X
PII: S 0002-9939(98)04739-X
Keywords: Reflexive spaces, Mazur Intersection Property, (Weak*) Convex Point of Continuity Property
Received by editor(s): December 2, 1996
Additional Notes: Partially supported by DGICYT PB 96-0607.
Communicated by: Palle E. T. Jorgensen
Article copyright: © Copyright 1998 American Mathematical Society